MDJunction - People Helping People
 
Ask a Question
06/01/2011 04:57 PM

Lithium is not working

wolfmanpark
wolfmanpark  
Posts: 2722
VIP Member

Man HAVE I had a go with this med I dont think its working nor does my wife and family. My pdoc sends my primary records that this stuff is doing great. Do I need to throw them pills at her on my next appointment for her to get the pic ? She says Im manic depressed and then on the medical records it says bipolar. Im starting to think these darn docs are the crazy ones... What shall a man do ?
Reply

06/01/2011 05:25 PM
Sparkerama

I just read your bio to learn more about you. You got a late start with the meds, I see. I guess no one ever told you that unmedicated mood swings just make the illness worse and worse. At least you've decided to take medical action more seriously this year.

Whether it's called bipolar disorder or manic depression, it's the same thing. Sometimes doctors are partial to a term they think their patient will know.

The sensible thing is to avoid fighting the doctors, who are usually on your side, and start fighting the illness. This is done by getting yourself as stable as possible on medication. This process requires patience because it can take a while to find a medication mix that works. It takes even longer if the person is not committed to taking their meds every day as prescribed.

I'm always glad to see someone who has been trying it one way, and struggling, come in from the cold and take a more serious attitude toward managing what can be a manageable illness. It sounds like you're ready to give this the seriousness it demands, and I wish you luck.

Once you stabilize, it would be a good time to talk about next steps, but for now, don't cling to the notion of a miracle cure pill, work with your docs to get stable, and don't give up. Sorry you've had a lot of hard times lately. Just remember, it doesn't have to be that way.


06/01/2011 06:34 PM
YorkieLove
YorkieLove  
Posts: 7033
VIP Member
I'm an Advocate

Have they tested your blood lithium levels? Your level may not be within the therapeutic range yet. My level runs at .7. However I take a full dose of lamictal too, so only need a low dose of lithium. I am still within therapeutic range though.

Lithium has been a godsend for me, but I know it doesn't work for everyone.


06/01/2011 07:15 PM
wolfmanpark
wolfmanpark  
Posts: 2722
VIP Member

Spark its been ten months on lithium I think and for a few days after an increase I do feel good but it goes away fast. Yorkie I have in fact taken an lithium blood test dont have the results but she does. Found out I have lesions on the brain as well and starting to wonder if this might be my cause for mental issues. Guess thats another part of the mdj board.

06/02/2011 01:57 PM
burtcat
burtcat  
Posts: 105
Member

I just came off the Lithium...it would work and then and I would start to feel horrible again. I had my levels drawn and they were low at 900 mg so my Doc increased me to 1800 mg. That dose had me so nauseous that I threw up more of the meds than I actually absorbed! Also my creatinine levels were high..not sure why. I am told it is related that is related to my kidneys. That med is one of the older ones so Docs trust it works but I had poor results with it. I am now on Celexa and Depakote..only been a few days so I don't know if they will work!

06/02/2011 02:57 PM
wolfmanpark
wolfmanpark  
Posts: 2722
VIP Member

I have tried it for about 10 months at this point and it seems to not work. I dont know what to tell this doc on the next appointment but something has got to change. You would think 10 months is plenty long enough to give a med a chance to work.
Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved